“Nodding Out” is a familiar term for heroin and opioid-induced states that can cause overdose-related deaths more often than any other drug euphoria or high. However, there can be many dangers of “nodding out” on heroin and opiates.
What Is Nodding Out?
Nodding Out refers to when heroin enters the brain, consumers feel an intense euphoria or rush. However, it can be necessarily followed by a period when the person experiences a trans-like state that shifts between drowsy and wide awake for many hours.
“Nodding Out” is not an exact medical term. It can be comparable to a student bored in class trying to keep their head up and stay awake – their head will “nod” and drop as they get more and more sleepy, and then their head will inevitably jerk awake until it doesn’t.
“Nodding out” occurs because heroin and painkillers are opioid sedatives that make a user go from feeling alert but sleepy into such a deep sleep that they cannot be forced to wake up.
It may seem like a perfect state of well-being for a heroin user, but it is commonly the first step on the road toward falling asleep and never waking up again.
What Causes Nodding Out?
Heroin is known and used for the euphoric rush that it brings to heroin users as the chemical binds to the opioid receptors in the brain.
This extreme rush of pleasure can overpower the neuroreceptors in the brain and induce an involuntary ‘nodding’ reaction, with high doses sometimes resulting in a comatose state.
Heroin is an opioid, a class of drugs that push down the central nervous system and lead to a deep state of relaxation, particularly when taken in high doses.
Deep relaxation caused by lowered blood pressure, breathing, and heart rates can make a person extremely lazy, contributing to the heroin nod effect.
The relaxing effects of heroin are some of the most highly desired results. Yet they also contribute to overdose risks with high doses of the drug or when combining it with other substances.
The Dangers of “Nodding Out” on Heroin and Opiates
“Nodding out” is especially dangerous if a consumer is sedated to the extent where they lose consciousness – Even more when they simultaneously mix the heroin or painkillers with alcohol or benzodiazepines such as Valium or Xanax.
People often helplessly move into a comatose state, immediately followed by overdose, where the heart and lungs are only operating. When breathing becomes slowed to the point that the brain gets deprived of oxygen, it sometimes stops all bodily functions, resulting in death.